Entity

Time filter

Source Type


Kongpan T.,Khon Kaen University | Mahasirimongkol S.,A-Life Medical | Konyoung P.,Pharmacy Unit | Kanjanawart S.,Khon Kaen University | And 15 more authors.
Pharmacogenetics and Genomics | Year: 2015

Background Co-trimoxazole is a sulfonamide-containing antibiotic that is effective in the treatment of several infections and for prophylaxis of Pneumocystis jiroveci pneumonia. This drug has been reported as a common culprit drug for the Stevens-Johnson syndrome (SJS) and for toxic epidermal necrolysis (TEN). Human leukocyte antigens (HLAs) play a key role in the immunopathogenesis of severe cutaneous reactions induced by several drugs. This study investigated the association between the HLA class I and HLA-DRB1 polymorphisms and co-trimoxazole-induced SJS/TEN in a Thai population. Methods Forty-three patients with co-trimoxazole-induced SJS/TEN and 91 co-trimoxazole-tolerant patients were enrolled in the study. HLA class I and HLA-DRB1 were genotyped using the reverse sequence-specific oligonucleotide probe method. Results The frequencies of three alleles of HLA, namely HLA-B∗15:02, HLA-C∗06:02, and HLA-C∗08:01, were significantly higher in the co-trimoxazole-induced SJS/TEN group compared with controls. The risks for co-trimoxazole-induced SJS/TEN in patients with the HLA-B∗15:02, HLA-C∗06:02, or HLA-C∗08:01 allele were about 3-11-fold higher when compared with those who did not carry one of these alleles. Individuals who carried the HLA-B∗15:02-C∗08:01 haplotype had a 14-fold higher risk for co-trimoxazole-induced SJS/TEN. Conclusion Evidence of associations between co-trimoxazole-induced SJS/TEN and HLA alleles including HLA-B∗15:02, HLA-C∗06:02, and HLA-C∗08:01 were found in the study population. These findings may suggest that apart from the HLA molecules, other molecules involved in the molecular pathogenesis of these severe cutaneous adverse drug reactions may play an important role in the susceptibility of individuals to SJS/TEN caused by co-trimoxazole. © 2015 Wolters Kluwer Health, Inc. All rights reserved. Source


Lee M.T.M.,RIKEN | Lee M.T.M.,Academia Sinica, Taiwan | Mahasirimongkol S.,A-Life Medical | Zhang Y.,RIKEN | And 6 more authors.
Public Health Genomics | Year: 2014

Pharmacogenomics is gradually becoming more and more indispensable in modern medicine. In several cases, a pharmacogenomics test may alleviate serious drug-induced adverse reactions, if it precedes drug prescription. In this article, we provide an overview of the well-established HLA-based carbamazepine- and allopurinol-induced adverse reactions, as one of the most characteristic examples of the clinical application of pharmacogenomics, highlighting its regional impact in Southeast Asian populations in preventing adverse reactions of certain drug/allele pairs. This example provides useful insights towards evidence generation for policy implementation, including economic evaluation analysis, the implementation of pharmacogenomics testing procedures and monitoring of policy effectiveness, hence serving, per se or in the context of international collaborative efforts, as a model for similar cases in several national healthcare systems worldwide. © 2014 S. Karger AG, Basel. Source


Sriphiromya P.,Health Product Vigilance Center | Sriphiromya P.,Chulalongkorn University | Theeraroungchaisri A.,Chulalongkorn University
Regulatory Toxicology and Pharmacology | Year: 2015

Drug risk management has many tools for minimizing risk and black-boxed warnings (BBWs) are one of those tools. Some serious adverse drug reactions (ADRs) emerge only after a drug is marketed and used in a larger population. In Thailand, additional legal warnings after drug approval, in the form of black-boxed warnings, may be applied. Review of their characteristics can assist in the development of effective risk mitigation. This study was a cross sectional review of all legal warnings imposed in Thailand after drug approval (2003-2012). Any boxed warnings for biological products and revised warnings which were not related to safety were excluded. Nine legal warnings were evaluated. Seven related to drugs classes and two to individual drugs. The warnings involved four main types of predictable ADRs: drug-disease interactions, side effects, overdose and drug-drug interactions. The average time from first ADRs reported to legal warnings implementation was 12. years. The triggers were from both safety signals in Thailand and regulatory measures in other countries outside Thailand. © 2014 Elsevier Inc. Source


Niamtaworn P.,Khon Kaen University | Suwankesawong W.,Health Product Vigilance Center | Subongkot S.,Khon Kaen University | Dilokthornsakul P.,Naresuan University | And 5 more authors.
Drugs and Therapy Perspectives | Year: 2016

Background: A lack of drug safety and efficacy studies in pediatric patients is a major problem contributing to inappropriate drug use among this population. The prevalence of ‘off-label’ drug use is high in pediatric patients, leading to an increased risk of adverse events (AEs). A pharmacovigilance database is useful for healthcare providers in monitoring AEs associated with off-label drug use. Objectives: The aim of this study was to explore the characteristics of AEs reported among pediatric patients aged 1 month to 2 years who received off-label drugs, using information derived from the Thai pharmacovigilance database. Methods: Spontaneous reports of AEs in pediatric patients aged 1 month to 2 years were derived from the Thai Health Product Vigilance Center (HPVC) database for the period of January 1984 to November 2013. Off-label drug use was defined as drug use outside the age range indicated by US FDA and European Medicines Agency (EMA) drug labeling. Descriptive statistics were used to describe demographics and Anatomical Therapeutic Chemical (ATC) drug classes. Reporting odds ratios were used to evaluate associations between off-label drug use and AE seriousness and the occurrence of critical AEs. Results: A total of 22,294 AE reports were collected, with 21,390 AE reports meeting the inclusion criteria. These reports were further classified as those involving off-age drug use (5.2 %), age-label drug use (65.2 %), and unclear/unfound age labeling (29.6 %). Of those containing off-age drug use, most were in the ATC anatomical main group of nervous system agents (24.1 %), followed by systemic anti-infective agents (20.5 %). There was a significant association between off-label drug use and the occurrence of critical AEs. Conclusions: Off-label drug use is associated with unwanted AEs. Therefore, assessing the risk versus benefit of each drug should be taken into consideration before prescribing off-label drugs for pediatric patients. © 2016, Springer International Publishing Switzerland. Source


Suwankesawong W.,Health Product Vigilance Center | Saokaew S.,University of Phayao | Saokaew S.,Naresuan University | Saokaew S.,University of Utah | And 5 more authors.
BMC Complementary and Alternative Medicine | Year: 2015

Background: Andrographis paniculata (andrographis) is one of the herbal products that are widely used for various indications. Hypersensitivity reactions have been reported among subjects receiving Andrographis paniculata in Thailand. Understanding of characteristics of patients, adverse events, and clinical outcomes is essential for ensuring population safety. Methods: Thai Vigibase data from February 2001 to December 2012 involving andrographis products were used. This database includes the reports submitted through the spontaneous reporting system and intensive monitoring programmes. The database contained patient characteristic, adverse events associated with andrographis products, and details on seriousness, causality, and clinical outcomes. Case reports were included for final analysis if they met the inclusion criteria; 1) reports with andrographis being the only suspected cause, 2) reports with terms consistent with the constellation of hypersensitivity reactions, and 3) reports with terms considered critical terms according to WHO criteria. Descriptive statistics were used. Results: A total of 248 case reports of andrographis-associated adverse events were identified. Only 106 case reports specified andrographis herbal product as the only suspected drug and reported at least one term consistent with constellation of hypersensitivity reactions. Conclusions: Our findings suggested that hypersensitivity reactions have been reported among patients receiving Andrographis paniculata. Healthcare professionals should be aware of this potential risk. Further investigation of the causal relationship is needed; meanwhile including hypersensitivity reactions for andrographis product labeling should be considered. © 2014 Suwankesawong et al.; licensee BioMed Central. Source

Discover hidden collaborations